Display Settings:

Format

Send to:

Choose Destination
Arch Pathol Lab Med. 2000 Dec;124(12):1800-3.

Acute fulminant hepatic failure in a woman treated with phenytoin and trimethoprim-sulfamethoxazole.

Author information

  • 1Department of Pathology, State University of New York Health Science Center at Brooklyn, 11203, USA.

Abstract

Massive hepatic necrosis following exposure to phenytoin and trimethoprim-sulfamethoxazole is a rare occurrence and to the best of our knowledge has not been reported previously. Acute hepatic failure following administration of trimethoprim-sulfamethoxazole has rarely been seen, and only 4 cases have been well documented pathologically. We report a case of acute liver failure in a 60-year-old woman following ingestion of phenytoin and trimethoprim-sulfamethoxazole concomitantly over a 9-day period. Autopsy findings revealed acute fulminant hepatic failure. This case demonstrates the effects of chemical-chemical interactions in the potentiation of hepatotoxicity of single agents and specifically illustrates the need for discontinuing trimethoprim-sulfamethoxazole in the presence of early liver injury.

PMID:
11100060
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Allen Press, Inc.
    Loading ...
    Write to the Help Desk